Chat with us, powered by LiveChat

Heroin Overdose – How to Tell, What to Do and How to Prevent

Heroin is one of the most easily obtainable illicit drugs on the market, second only to marijuana, which is legal in some states. According to the National Institute on Drug Abuse (NIDA), 948,000 Americans used heroin in 2016 and that number has been on the rise for more than a decade.

In the midst of the opioid epidemic, heroin is the black-market cash cow that is fueling clandestine industries to manufacture and import more and more of the illicit drug. With increased use, the rate of overdose and hospitalizations that involved heroin has also increased. In 2014, 11,000 hospitalizations happened because of unintentional poisonings related to heroin. In 2016, 15,500 people died due to overdoses involving heroin.

Table of Contents

Heroin is a potent opioid that has powerful pain-relieving and euphoric effects. The euphoria that users feel can easily lead to addiction when their reward centers start to confuse heroin with other positive activities like eating and sleeping. Once heroin abuse leads to addiction, it’s not easily broken. Addiction is a chronic disease with a high risk of relapse. Frequent use increases your chances of getting involved with criminal activity related to illicit drugs, contracting infectious diseases like hepatitis and HIV, and experiencing a potentially fatal overdose.

With the opioid epidemic growing, it’s possible that you know someone in your life that is struggling with heroin addiction. The increased likelihood that you or someone you know has become addicted to opioids makes it all the more important for you to recognize the signs of a heroin overdose. If quick action is taken during an overdose, you may be able to stop the potentially fatal effects.

What Happens in a Heroin Overdose

Heroin has been widely used and abused in the US for over a century. As an opioid, it works on opioid receptors in your brain and body to relieve pain, cause euphoria, and induce sedation. Opioid receptors exist in the brain to facilitate your own naturally occurring opioids, called endorphins. However, an effective dose of heroin is a lot more potent than your brain is naturally used to and the euphoric effects can cause addiction while the chemical effects can cause dependency.

When you take a dose of an opioid that is beyond what your body can handle, the opioids will flood your neurochemical pathways, binding to your opioid receptors and sending them into overdrive. Now that your opioid receptors are working at full tilt, the effects will put you in danger. Your nervous system will slow down to a crawl, specifically the autonomic nervous system. This system controls some of the automatic things that happen in your body like your heartbeat, digestion, and breathing.

During an overdose, your heart rate might change, your pupils will dilate, but the most dangerous aspect of an overdose is your breathing, slowing your respiratory rate. Some scientists believe that it has to do with your impaired nervous system failing to detect the buildup of carbon dioxide in your lungs that would normally trigger you to take a breath. As your breathing slows, it will start to cause problems like hypoxia and even brain damage. Without medical help, you might stop breathing completely or slip into a coma.

When an Overdose Can Happen

Heroin is one of the most common drugs tied to overdose, and that has a little to do with the nature of the drug. It causes tolerance and makes you seek out greater doses to achieve the same effect. However, it also has to do with the black-market industries that will supply you with heroin. Again, there really is no way of knowing exactly what is in the needle you are using to inject. If you have used ten times without incident, there is a chance your eleventh hit will kill you. No matter how careful you are, the possibility of overdose is always there. But why?

There are several common scenarios that can potentially lead to an overdose. And many of them are hard to avoid, especially if you use heroin for long enough. Here are some common paths to an overdose:

AFTER DETOX, PRISON, OR HOSPITALIZATION

If you have used heroin for a while, you will have developed a tolerance to the drug. To counteract this tolerance, you might increase the dose. Since you’ve become used to the standard amount, your body can handle more.

However, life can sometimes force you into sobriety. Addiction to illicit drugs often leads people to crime or medical complications. If you are sent to jail for a certain amount of time, you will have to go through detox, a judge may also give you court-ordered treatment as an alternative to prison. Medical complications may also require you to go through detox, especially if you need to have a surgery. You may also seek it out voluntarily in order to finally be free from addiction.

However, if you relapse after going through a period of detox, you will have lost some of your tolerance. Many people are struck with powerful cravings and seek out their old suppliers to get a hit of heroin. However, they may often take their usual dose, which is now much higher than their body can handle, causing them to overdose.

WHEN A DOSE IS ESPECIALLY PURE

Heroin on the street is unpredictable and it’s rarely ever pure. To stretch profits, dealers might cut the drug with other substances. Sometimes these substances, like cornstarch or talcum powder, are inert and have no psychoactive effects. Others might be intended to give the user an increased effect. Either way, adulterating heroin will make it weaker. Users may get used to the weaker supply and increase their dose. Inexperienced users may even think that the weakened version is normal for heroin and assume their effective dose is standard.

When they switch dealers or when their dealer gets a new unadulterated batch, the user will take their normal dose of the now more potent heroin and overdose.

HEROIN WHEN MIXED WITH OTHER DRUGS

Sometimes the other substances that are mixed into heroin are intended to increase the drug’s potency. Recently, overdose rates have grown at an exponential rate. We have become used to seeing addiction and overdose rates climb steadily over the past ten years, but this is something new. An influx of synthetic opioids like fentanyl have increased overdose death rates at alarming speeds. In fact, more than half of opioid overdose deaths involve fentanyl.

Fentanyl is easy to make and cheaper than heroin. As heroin is adulterated to spread profits, fentanyl can be added to increase potency, so experienced drug users won’t notice a drop-in effectiveness. They may even think the fentanyl-laced heroin is especially pure. It doesn’t take much either—the amount of fentanyl that can kill the average person is lighter than a snowflake.

What to Do During and Overdose

If you are with someone that is showing heroin overdose symptoms like passing out, being in and out of consciousness, slower breathing, or dilated pupils, you will need to act quickly to save their life. If you have it, you should administer naloxone, a drug that is sold under the brand name Narcan. This medication is sold over the counter in many states and acts as an opioid receptor antagonist, which means it kicks opioids off their receptors and doesn’t activate them.

The drug can effectively reverse overdoses but you may need to administer more than one dose depending on the severity of the overdose. If you don’t have Narcan, call an ambulance immediately and inform them that someone is having overdosing on opioids.

If a person becomes unresponsive and stops breathing, after calling 911, you will have to perform CPR. Since overdose deaths are typically caused by lack of oxygen, rescue breathing could save someone’s life.

heroin

Preventing an Overdose

If you are struggling with addiction to heroin or another opioid, it’s important to seek help as soon as possible. Each hit is a gamble and it’s impossible to know whether or not your next bag will be your last. Addiction may be a challenging chronic disease but it’s one that’s treatable.

Call Delphi Behavioral Health Group at 844-899-5777 to learn more about your addiction treatment options. The longer you spend addicted to heroin, the more likely you are to encounter some of the most dangerous consequences of use like overdose, disease, and legal issues. The sooner you address your substance use disorder the faster you will gain freedom from the oppression of active addiction. Call anytime to start on your road to recovery.